Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Omaha, NE

April 5, 2021Wayne County, Nebraska

NWS Omaha, NE issued this special weather statement at Apr 5, 2021, 9:32 PM CDT for Wayne County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2021, 9:32 PM CDT (02:32 UTC)
Expired
Apr 5, 2021, 10:00 PM CDT
In force
28 min
Issued by
NWS Omaha, NE

County Wayne County, NE

The radar

The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS83 KOAX 060232
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
932 PM CDT Mon Apr 5 2021
 
NEZ017-018-031-032-060300-
Stanton NE-Madison NE-Pierce NE-Wayne NE-
932 PM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHWESTERN WAYNE...SOUTHEASTERN PIERCE AND NORTHERN STANTON
COUNTIES UNTIL 1000 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoskins, or 6 miles northeast of Norfolk, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfolk, Winside, Pilger, Hadar and Hoskins. 

LAT...LON 4201 9748 4217 9750 4226 9707 4198 9704
TIME...MOT...LOC 0231Z 265DEG 31KT 4211 9735 

$$

Mead

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Apr 5, 6:48 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 5, 6:48 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 PM CDT Mon Apr 5 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 333 PM CDT Mon Apr 5 2021

At 333 PM, a surface cold front was drifting slowly southeast
through South Dakota. Ahead of the front surface dewpoints were
hovering around 50 degrees. Not the juiciest environment, but
sufficient for the SPC mesoanalysis page to prog ~1000 j/kg of
MLCAPE. A few cumulus were forming along the front in South Dakota,
but skies remained fair over our region. Temperatures were in the
lower 80s, and winds were gusting to 30 mph from the south.

Convection Chances this Evening:

Looks like the aforementioned front will arrive in northeast
Nebraska between 6 PM and 7 PM this evening. Ahead of the front
dewpoints should rise by a couple of degrees (into the low to mid
50s), as moisture convergence continues. This should help MLCAPE
rise into the the 1000-1500 j/kg range, providing plenty of
potential buoyancy for convection. With continued heating and
mixing along the boundary we should also chip away at our
inhibition (MLCIN ~200 j/kg), resulting in a narrow zone of
instability right along the front. Effective bulk shear values are
pretty marginal (~25 kt), but with around 1500 j/kg of DCAPE any
storms that form will have the potential to produce downdraft
winds (supercellular or otherwise). Drier low levels and an
Elevated Mixed Layer (EML) also support a downdraft wind potential
as the main threat. Forecast soundings indicate a limited hail
potential with just enough bulk in the mid part of the CAPE
profile to support vigorous updrafts. Low level variables are not
supportive of tornado development.

Thus we are anticipating thunderstorm development across
northeast Nebraska between 6 PM and 10 PM this evening. Knox,
Antelope, Pierce, and Cedar Counties have the best potential for
damaging wind gusts to 60 mph, though some dime to quarter size
hail can't be ruled out.

Tonight:

A few lingering showers may continue through the overnight
period, however model trends support mostly dry weather. Winds
should continue from the south and this, along with increasing
cloud cover, will keep overnight lows elevated (compared to
average). Low temperatures should only fall into the 55 to 63
degree range by sunrise.

Concerns for Tuesday:

A significant trough shifting out of the Central Rockies will lead
to the development of a strong surface low along the NE/KS border
Tuesday. As this occurs, south winds will become gusty once again
and moisture will stream into the region. This will bring
increasing low level cloud cover and increase rain/thunderstorm
chances by Tuesday evening. CAPE should be sufficient for severe
weather once again, especially near the KS/NE border. However
there are concerns regarding potential capping and effective shear
profiles. How things pan out will be driven by where the surface
low materializes. In any case, thunderstorm chances will be
highest in the evening as the upper trough encroaches on the
region. For now the most likely severe threats are wind and hail.

Rest of the Workweek:

Guidance favors persistent troughing over the Central Plains
through Friday. Toss in lingering low level moisture, and it
should be a cloudy and occasionally wet conclusion to the
workweek. An additional 0.25 to 0.75 inches of rain are possible
Wednesday through Friday. Afternoon high temperatures should fall
back to more seasonal levels, topping out around 60 degrees each
day.

The Weekend:

Models projections for the weekend suggest weak ridging and dry
weather Saturday, followed by the arrival of a shortwave and
possible precipitation Sunday. While this should be the general
trend, uncertainty remains to high to pin down any potential rain
or storm activity Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 638 PM CDT Mon Apr 5 2021

As has been common the past few days, south winds have been
stronger than anticipated. Winds are expected to be gusty through
about 03Z.

A front moving into northeast Nebraska is expected to lead to
isolated thunderstorm development. Primary threats from any storms
are strong winds and lightning. Did not include mention of thunder
at KOFK as confidence in timing and duration is low. The likely
window for storms near KOFK would be between 02Z and 05Z.

A brief window of LLWS (low level wind shear) criteria are
expected at KOMA and KLNK between 05Z and 10Z.

Looking toward the end of the TAF period. MVFR ceilings are likely
after 18Z as a strong low pressure system moves into the area.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Albright
AVIATION...Fajman
Hazardous weather outlook, Apr 5, 3:49 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
349 PM CDT Mon Apr 5 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
349 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Thunderstorms reamin possible from Norfolk northward between 6 PM
and 10 PM this evening. The main threat with any storms will be
downburst winds to 60 mph, with a lower risk for hail to the size
of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

For Tuesday, the threat for severe weather should shift towards
southern Nebraska. The primary severe hazards on Tuesday look to
be wind and hail. Storms are most likely between 6 PM and
midnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

Albright

In the hours before

Special weather statement, Apr 5, 9:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
932 PM CDT Mon Apr 5 2021

NEZ017-018-031-032-060300-
Stanton NE-Madison NE-Pierce NE-Wayne NE-
932 PM CDT Mon Apr 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHWESTERN WAYNE...SOUTHEASTERN PIERCE AND NORTHERN STANTON
COUNTIES UNTIL 1000 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoskins, or 6 miles northeast of Norfolk, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfolk, Winside, Pilger, Hadar and Hoskins.

LAT...LON 4201 9748 4217 9750 4226 9707 4198 9704
TIME...MOT...LOC 0231Z 265DEG 31KT 4211 9735

Mead

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:06 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox39 min
Apr 6, 3:52 AM CDTWind AdvisoryOAXGage, Jefferson, Johnson, Nemaha, Pawnee, Richardson and 1 more15 hr
Apr 6, 7:21 AM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward24 min
Apr 6, 7:43 AM CDTSpecial Weather StatementOAXLancaster32 min
Apr 6, 7:50 AM CDTSpecial Weather StatementOAXLancaster25 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.